Format

Send to

Choose Destination
Nutr Hosp. 2014 Oct 25;31(3):1449-51. doi: 10.3305/nh.2015.31.3.8189.

[Metabolic encephalopathy secondary to vitamin D intoxication].

[Article in Spanish; Abstract available in Spanish from the publisher]

Author information

1
Unidad de Gestión Clínica de Endocrinología y Nutrición.. contentine@gmail.com.
2
Unidad de Gestión Clínica de Neurología.. contentine@gmail.com.
3
Unidad de Gestión Clínica de Medicina Interna. Hospital Universitario Reina Sofía. Córdoba. España.. contentine@gmail.com.

Abstract

in English, Spanish

The association between vitamin D deficiency and increased risk of, among others, cardiovascular and autoimmune diseases has lead in the last years to an enhanced interest in the usage of supplements to achieve the normalization of plasmatic values at 25(OH) D. Apparently this search for normalization is resulting in an higher incidence on vitamin D intoxication. We present the case of an 81 years old woman with metabolic encephalopathy and renal failure secondary to iatrogenic vitamin D intoxication. Calcium and vitamin D oral supplements were prescribed after an osteoporotic vertebral fracture. The patient improved clinically as well as analytically after receiving treatment with diuretics and hydration. We emphasize the importance of discarding hypercalcemia as a cause of metabolic encephalopathy; moreover we highly recommend keeping vitamin D intoxication in mind as an uncommon although always possible etiology of reversible hypercalcemia and renal failure.

PMID:
25726247
DOI:
10.3305/nh.2015.31.3.8189
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Aula Medica
Loading ...
Support Center